Lasix to Help with Post-Lipo Swelling?

Will a Diuretic help speed up all this swelling post laser lipo?

Doctor Answers (6)

Do not use Lasix to reduce post-operative swelling

+2

Regarding liposuction or any cosmetic surgery, the swelling is due to inflammation from the surgical procedure.  This is a normal response to "trauma" which is a result of the surgery.

Using Lasix will only make you dehydrated and potentially cause electrolyte imbalances, which may lead to death.

So please don't use Lasix!


Santa Ana Plastic Surgeon
4.5 out of 5 stars 8 reviews

I do not recommend Lasix to treat postop swelling

+1

Swelling is a normal response the body has to surgery, including liposuction. To rid your body of the excess fluid it needs to respond to the healing process could cause dehydration and low potassium levels. When taking Lasix, potassium levels need to be checked regularly to avoid critically low levels.

If there is baseline heart/lung disease and a need for diuretics, then diuretics should be continued after surgery, and fluid management should be particularly addressed with your primary care doctor and plastic surgeon.

Michele A. Shermak, MD
Baltimore Plastic Surgeon
4.5 out of 5 stars 27 reviews

Lasix, diuretics or water pill for bloated feelings or swelling after cosmetic plastic surgery

+1

This is a question that is FREQUENTLY brought up by patients and while it may make sense, it could produce excessive diuresis and/or elecrolyte abnormaliites and is not typically recommended.

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 44 reviews

You might also like...

Liposuctiom swelling goes away with time

+1
There is no reason to risk changing your electrolytes or risk lowering your blood pressuere too much which has its own risks. Compression garments and time will help.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Using Lasix to correct Liposuction swelling is Dumb and as current as using Leech Therapy

+1

Regarding: "Lasix to Help with Post-Lipo Swelling?   Will a Diuretic help speed up all this swelling post laser lipo?"

Lasix has become the modern version of leeches. Until the early 1800's, leeches were applied for whatever ailed you and when leeches were not available the local barber slit (IE aired) your veins. (By the way, this is the origin of the spiral red,white and blue barber pole sign. in the old days, it was a blood stained rag wrapped around the pole the "patient" held as the barber slit a vein...George Washington was dispatched this way at Mount Vernon. His pneumonia was treated with several sessions of bleedings and enemas.)

Lasix (Furosemide) is a drug which temporarily poisons a part of the kidney cell responsible to re-absorbing fluid and salts. After taking it, the body loses a large amount of sodium and fluid resulting a a rapid drop of blood vessel volume and pressure JUST like having had a bleeding episode. (That is the reason for using in heart failure treatment).

But, when given to people with surgical swelling, the cells throughout the body then push fluid into the blood vessels to maintain flow to the brain and heart resulting in a shrinkage of the cells and a sensation of thirst. Chronic use, drops the level of sodium and can be associated with seizures.

It is a truly dumb and simplistic idea to treat surgical swelling which resolves with rest, elevation and compression NOT by drug manipulation. It is a fall back to the leeches.

Dr. Peter Aldea

Peter A. Aldea, MD
Memphis Plastic Surgeon
5.0 out of 5 stars 62 reviews

NO NO NO NO NO

+1

Lasix will do a great job of making you dehydrated, but is not a good treatment for postoperative swelling.  Compression, elevation, massage, and time are the treatments for your particular swelling.

Carmen Kavali, MD
Atlanta Plastic Surgeon
4.5 out of 5 stars 18 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.